MAUDE Adverse Event Report: COOK VASCULAR INC LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET; VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION

COOK VASCULAR INC LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET; VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION
Model Number G23746
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Low Blood Pressure/ Hypotension (1914); Perforation of Vessels (2135)
Date of Event 04/16/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Product code: dre.Concomitant medical products: liberator lr-ofa1, one-tie compression coil lr-ote-n.Pma/510(k): k14118.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available or upon completion of investigation.
 
Event or Problem Description
Physician stated that he started the extraction of the two right sided implanted pacemaker leads with an 11fr.Evolution rl controlled-rotation dilator sheath set (lr-evn-11.0-rl).Both leads were dressed with a liberator, lr-ofa01, and a one-tie compression coil, lr-ote-n.Due to severe fibrotic tissue the physician upsized to a 13fr.Evolution rl controlled-rotation dilator sheath set (lr-evn-13.0-rl).After both leads were successfully extracted, the patient¿s blood pressure dropped.It was decided to perform a thoracotomy.A cardiac surgeon was called and opened the chest.He fixed the tear in the superior vena cava with a small stitch.But after this repair next to the stitch another tear appeared.Again fixed with a small stitch.But after this repair a third tear appeared.And again and again.Physician thinks over a length of 10cm or more.Too long without blood pressure and the patient died.Physician couldn¿t give any specific action which caused the tears because he kept the pacemaker leads as a rail to guide the lr-evn¿s work with the outer sheath to protect the vessel wall.No sections of the device remained in the patient.
 
Additional Manufacturer Narrative
Investigation/evaluation: one used lr-evn-11.0-rl device, one used lr-evn-13.0-rl, two outer sheaths and a lead line were returned on this complaint.The complaint/event that was entered into trackwise: "during extraction damage was done to svc and the patient died." the quality engineering (qe) department performed an investigation on these devices.No damage to the devices were observed during the investigation.During the functional tests of the devices, quality engineering was able to functionally have both partial and full pulls to perform both directions.During magnification, self-locking forceps were used at end of evolution (13fr) to obtain an image of a burr was seen on tip.Qe contacted an internal engineer familiar with the product to review the complaint finding.When the engineer was investigating under magnification, it appears the tip hit up against something.Designs were reviewed and confirmed that the specifications were met.There was no manufacturing defect observed.This complaint mode will be monitored through the cvi complaint and post marker surveillance processes.The device history record (dhr), including the quality control inspection and manufacturing records, were reviewed and there were no signs to indicate that this device was manufacture out of specification or shipped nonconforming.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information has been received since the last report.

Brand Name
LEAD EXTRACTION EVOLUTION RL CONTROLLED-ROTATION DILATOR SHEATH SET
Common Device Name
VESSEL DILATOR FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key8594684
Report Number2522007-2019-00002
Device Sequence Number1666764
Product Code DRE
UDI-Device Identifier10827002237466
UDI-Public(01)10827002237466(17)211130(10)N160406
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model NumberG23746
Device Catalogue NumberLR-EVN-11.0-RL
Device Lot NumberN160406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Initial Date Received by Manufacturer 04/16/2019
Supplement Date Received by Manufacturer04/16/2019
Initial Report FDA Received Date05/09/2019
Supplement Report FDA Received Date09/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age59 YR